Alert archive / North Carolina / Flash Flood Warnings in 1997

Flash Flood Warning 18, NWS Greenville-Spartanburg, SC

July 23, 1997Cabarrus County, Mecklenburg County, North Carolina

NWS Greenville-Spartanburg, SC issued this flash flood warning at Jul 23, 1997, 8:57 AM EDT for Cabarrus County, Mecklenburg County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 1997, 8:57 AM EDT (12:57 UTC)
Expired
Jul 23, 1997, 12:00 PM EDT
In force
3 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

Counties Cabarrus County, NC, Mecklenburg County, NC

The radar

The Greer radar (KGSP), 147 km from the middle of the area, began a volume at 12:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 456 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
456 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 231257
FFWGSP
NCC025-119-231600-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
857 AM EDT WED JUL 23 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL NOON EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTH CENTRAL NORTH CAROLINA
 
   ...CABARRUS COUNTY...MECKLENBURG COUNTY
 
SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS MUCH OF THE
CHARLOTTE METRO AREA THIS MORNING. WIDESPREAD FLOODING IS ALREADY
OCCURRING IN CABARRUS AND MECKLENBURG COUNTIES...AND CONDITIONS WILL
CONTINUE TO WORSEN.
 
DURING THE MID-MORNING HOURS...THE HEAVIEST RAINFALL WILL OCCUR IN A
BAND FROM I-77 NEAR THE NORTH CAROLINA/SOUTH CAROLINA BORDER...TO
THE SOUTH AND EAST SIDES OF CHARLOTTE...TO JUST EAST OF CONCORD. IN
EXCESS OF THREE INCHES OF RAIN CAN BE EXPECTED FOR THE REST OF THE
MORNING IN THESE AREAS.
 
THE EAST SIDE OF CHARLOTTE WILL SEE THE WORST OF THE FLOODING THIS
MORNING...AS THAT AREA HAS SEEN THE HEAVIEST RAINFALL THIS MORNING.
SOME LOCATIONS HAVE HAD GREATER THAN TEN INCHES OF RAIN SO FAR...
WITH MORE ON THE WAY.
 
PEOPLE IN THE WARNED AREA SHOULD SEEK HIGHER GROUND WITHOUT DELAY.
DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATERS BEGIN TO RISE.
 
ZOLTOWSKI
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 3:32 AM EDT, 5 hours 25 minutes earlier.

Area forecast discussion, Jul 23, 3:32 AM EDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION...AMENDED TO SUGST FFA FOR SC
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
230 AM EDT WED JUL 23 1997

ALL: CONT FFA WHERE CURRENTLY IN PLACE. RAH MAY WANT TO CONSIDER
     INCLUDING RMNDR OF FOOTHILLS AND SRN PIEDMONT FOR TNT AND THU.
CAE: SUGST FLASH FLOOD WATCH FOR MTNS/FOOTHILLS BASED ON LATEST
     94E

SFC LOW THAT WAS DANNY APPRNG TO PICK UP A LTL SPEED PAST FEW
HRS...NOW LOCATED NEAR ANB. MEANWHILE...CNVCTN CONTS IN BANDS FAR
AWAY FROM CIRCULATION...ONE BAND N OF AND THROUGH GREENVILLE INTO
GREENWOOD COUNTY. CNVCTN ALSO CONTG ALONG OLD SFC BNDRY CLT METRO
AREA NORTH INTO NW NC PIEDMONT. VERY HEAVY RAIN FALLING THERE
ATTM...ARND 2 INCHES PAST 2 HRS N OF CLT AND 3-HRLY AND 6-HRLY
TOTALS EXCEEDING FFG NOW STANLY AND CABARRUS COUNTIES.

MDLS DIFFER AGAIN ON HANDLING OF DANNY. INTERESTING THAT NONE OF THE
SHORT RANGE MDLS CONTS SFC LOW IN ITS PRESENT FORM BUT ALL CARRY
STRNG VORT CNTR ACRS CWA THIS PD. NGM TOO FAST...TAKING SFC LOW WELL
NE OF CWA BY TNT..AND DRYING OUT LWR LVLS TOO FAST. ON THE OTHER
HAND...ETA AND AVN TOO SLOW IN MVMNT. COMPROMISE NEEDED; XPCT SFC
LOW TO BE BETWEEN ANDERSON AND ATHENS BY LATE AFTN BUT REMAIN IN
VCNTY INTO THU.

FURTHER COMPLICATIONS ARISE THURSDAY...WTH ETA/AVN SUGSTG OLD FRNTL
BNDRY ACRS N VA PUSHED SOUTHWARD ONCE AGAIN IN RESPONSE TO STRNGR
UPR TROF DIGGGING OUT OF HI PLAINS AND BUILDING CANADIAN HIGH.
TROPICAL MOISTR WILL STILL BE IN PLACE AT THAT TIME...ENHANCING HI
RAINFALL POTENTIAL. GRIDS SUGGST THTE RIDGE WED NGT AND THU ALNG
SPINE OF APPALACHIANS.

FCST WISE...WUD XPCT CONVECTION ALNG SFC BNDRY SRN NC TO DIE DOWN IN
PREDAWN. PRECIP SHOULD THEN TAKE ON BANDING-TYPE STRUCTURE THROUGH
ERLY AFTN UNTIL REMNANTS GET CLOSE ENUF FOR WIDESPREAD COVERAGE NE
GA AND WRN HALF OF UPSTATE. LIKELY NC MTNS..AND CUDN'T ARGUE WITH
LIKLEY SRN PIEDMONT/FOOTHILLS NC. CATEGORICAL ALL LOCATIONS TNT INTO
THU. KEEP HEAVY RAIN MENTION IN ZONES.

RE FFA: KEEP UP NE GA AND NC MTNS. BASED ON HEAVY RAIN THAT FELL TUE
EVNG AND SO FAR THIS MORNING...FFA MAY NOT BE A BAD IDEA RMNDR OF
NC FOOTHILLS AND SRN PIEDMONT FOR WED NGT AND THU. SC MTNS/FTHLS
SHUD ALSO GET FFA FOR THIS AFTN AND TNT..BASED ON RAINFALL SEEN IN
SRN NC THIS PREDAWN AND LATEST 94E/QPFERD FROM NCEP. THOUGH GROUND
DRY IN MOST AREAS...WATER WILL NOT SOAK INTO GROUND IF IT IS TOO
HEAVY INITIALLY...BUT WIL LEAD TO RAPID RUNOFF

AVL  79/70/81  7/8/7
CLT  84/75/85  5/7/8
GSPV  83/75/85  7/8/7

BURRUS

In the hours before

Local storm report, Jul 23, 7:28 AM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
728 AM EDT WED JUL 23 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

652 AM     ROCKWELL                  NC   HEAVY RAIN
07/23/97   CABARRUS                       5.89 INCHES OF RAIN
                                          OVERNIGHT.  SPOTTER REPORT.

709 AM     CONCORD                   NC   HEAVY RAIN
07/23/97   CABARRUS                       6.40 INCHES OF RAIN
                                          OVERNIGHT.  NWS
                                          COOPERATIVE OBSERVER.

CSH
Local storm report, Jul 23, 7:28 AM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
728 AM EDT WED JUL 23 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

652 AM     ROCKWELL                  NC   HEAVY RAIN
07/23/97   ROWAN                          5.89 INCHES OF RAIN
                                          OVERNIGHT.  SPOTTER REPORT.

709 AM     CONCORD                   NC   HEAVY RAIN
07/23/97   CABARRUS                       6.40 INCHES OF RAIN
                                          OVERNIGHT.  NWS
                                          COOPERATIVE OBSERVER.

CSH
Local storm report, Jul 23, 7:31 AM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
728 AM EDT WED JUL 23 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

652 AM     ROCKWELL                  NC   HEAVY RAIN
07/23/97   CABARRUS                       5.89 INCHES OF RAIN
                                          OVERNIGHT.  SPOTTER REPORT.

709 AM     CONCORD                   NC   HEAVY RAIN
07/23/97   CABARRUS                       6.40 INCHES OF RAIN
                                          OVERNIGHT.  NWS
                                          COOPERATIVE OBSERVER.

CSH
Local storm report, Jul 23, 8:27 AM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
728 AM EDT WED JUL 23 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

652 AM     ROCKWELL                  NC   HEAVY RAIN
07/23/97   ROWAN                          5.89 INCHES OF RAIN
                                          OVERNIGHT.  SPOTTER REPORT.

709 AM     CONCORD                   NC   HEAVY RAIN
07/23/97   CABARRUS                       6.40 INCHES OF RAIN
                                          OVERNIGHT.  NWS
                                          COOPERATIVE OBSERVER.

CSH

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 2:15 AM EDTFlash Flood WarningGSPCabarrus3 hr
Jul 23, 3:00 AM EDTFlash Flood WarningGSPMecklenburg2 hr
Jul 23, 5:00 AM EDTFlash Flood WarningGSPCabarrus, Mecklenburg4 hr
Jul 23, 8:22 AM EDTFlash Flood WarningGSPRowan4 hr
Jul 23, 12:17 PM EDTFlash Flood WarningGSPJackson, Macon3 hr

Nearby

Flash Flood Warnings in North Carolina, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.